MAUDE Adverse Event Report: ALPHATEC SPINE, INC. INSIGNIA; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

ALPHATEC SPINE, INC. INSIGNIA; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 236-1-24018
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/24/2022
Type of Reportable Event Serious Injury
Event or Problem Description
At the 6-week postoperative visit, a radiograph revealed a screw fracture.Revision surgery was performed to remove and replace the hardware.
 
Additional Manufacturer Narrative
The implant is currently being evaluated.A follow-up report with the results of the investigation will be submitted upon completion.
 
Additional Manufacturer Narrative
D4.Additional implant explanted; model #:336-0358 lot #:sm156302 udi#:(b)(4).D5.Health professional h6.Investigation findings:3252 investigation conclusions: 4310, 22.H10: the dhrs for parts explanted were reviewed, and no non-conformances were noted in manufacturing (material, dimensions, and processes) were all within specification.The implants were used for treatment, not diagnosis.Review of explanted devices confirms that distal shaft of 1 screw is fractured, and blocker component at one distal level of the 3-level plate is fractured at both blocker wings.Based on the confirmed fracture of the blocker, it is likely that both the screw and the blocker of the plate experienced significant post-operative loads due to an unstable construct.During the failure investigation, it was noted in follow-up discussions with the surgeon, during revision, mild infection was found.Little to no fusion at the lowest level.This could increase the likelihood that the implant components would continue to see significant post-operative loading without fusion.Labeling review: "warnings/cautions/precautions: without solid bone fusion, this device cannot be expected to support the cervical spine indefinitely and may fail due to bone-metal interface, metal, or bone failure.Based on the fatigue testing results, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, compliance of the patient, and other patient conditions which may have an impact on the performance and results of this system.No spinal implant can withstand body loads for an indefinite period of time without the support of bone.In the event that successful fusion is not achieved; bending, breakage, loosening, migration and/or disassembly of the device will occur.Potential risks identified with the use of this device, which may require additional surgery, include device component fracture, loss of fixation, non-union, fracture of the vertebrae, and necrosis of bone, neurological injury and vascular or visceral injury.Possible adverse effects: the following complications and adverse reactions have been shown to occur with the use of similar spinal instrumentation.These effects and any other known by the surgeon should be discussed with the patient preoperatively.Initial or delayed loosening, disassembly, bending, dislocation and/or breakage of device components, non-union or pseudoarthrosis, infection.Postoperative management: in the case of delayed union or non-union of bone, the patient must continue to be immobilized in order to prevent bending, dislocation, or breakage of the implant devices.Immobilization should continue until a complete bone fusion mass has developed and been confirmed.".

Brand Name
INSIGNIA
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino vida roble
carlsbad, CA 92008
9014283693
MDR Report Key15478529
Report Number2027467-2022-00062
Device Sequence Number5569915
Product Code KWQ
UDI-Device Identifier00190376329796
UDI-Public(01)00190376329796(10)8857115
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K213443
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model Number236-1-24018
Device Catalogue Number236-1-24018
Device Lot Number8857115
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2022
Supplement Date Received by Manufacturer08/24/2022
Initial Report FDA Received Date09/24/2022
Supplement Report FDA Received Date04/19/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexFemale